What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 8:52 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 23, 8:52 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
952 PM EDT Sun Jul 23 2017
.SYNOPSIS...
A cloudy sky will persist this morning with only isolated
showers. However, showers and thunderstorms will become
likely, especially late this afternoon through tonight, with
locally heavy rainfall possible. After some more showers and
storms Monday, the weather looks drier and cooler for Tuesday
and Wednesday, before rain chances increase again Thursday.
&&
.NEAR TERM /THROUGH MONDAY/...
945 pm update... We continue to be concerned about heavy
rainfall overnight over portions of our Flash Flood Watch area,
particularly the northern tier of Pennsylvania, and perhaps into
parts of NY's southern tier. This is where some recent heavy
rainfall (since about 7-8 pm) has occurred, and where more seems
to be organizing upstream over northwestern to north-central PA.
Given recent satellite trends (slow approach of main short-wave
trough, an upward trend in PWAT values, and an uptick in total
lightning activity) and a model emphasis on the above described
region for heavy rainfall during the night, we will be
monitoring the situation very closely.
Previous discussion... 740 PM EDT Update... A few heavy showers
have developed this evening across the area. The atmos is very
moist and expect the possibility for flash flooding to continue
to exist through the overnight period. The flash flood watch is
still in effect for through tomorrow morning. Still expect
showers to become more widespread through the overnight period.
Will closely monitor the situation as it evolves. We may need to
add the far northern counties into the flash flood watch if
confidence increases that heavy rainfall will reach our northern
counties.
Earlier forecast discussion... 300 PM EDT Update...
Updated pops in the forecast as confidence has increased that
we could see a heavy rainfall event across the region. Decided
to issue a flash flood watch for all of our NEPA counties and
Central Southern Tier, NY, Western Catskills and the Susquehanna
Region. PWAT values has risen to 1.5 inches, SB CAPE values
range from 1000 to 500 J/KG, 0-6 KM Bulk shear is around 40
knots. This should be enough for thunderstorm development and
continuation.
The big picture overall is that a well defined shortwave
currently located over the Great Lakes will drop south and its
attendant sfc low will shift a sfc boundary/warm front north
this afternoon across central NY/northeast PA. As this occurs,
embedded waves within the SW flow aloft will help initiate
showers and thunderstorms along this feature which will be aided
by the right entrance of the upper lvl jet. So far SB CAPE
values are slow to rise but if we can manage a few breaks in the
cloud coverage those low values should rise to around 1000 J/kg
or higher.
As this boundary lifts north this afternoon/evening, a semi-
decent low-lvl jet will develop around 850mb which may be able
to transport enough low-lvl moisture into central NY to create
heavy rainfall. Heavy rainfall was previously though to only be
a threat over NEPA, now it looks to be a threat over the whole
CWA late this evening through 3AM.
Showers are expected to become become more widespread across
the region after 5 PM. SPC currently has most of the CWA I-81
and west under a slight risk and NEPA. Gusty winds and heavy
rainfall are the main threats. We have the wind profiles for
severe weather to develop but may not have steep enough lapse
rates or enough instability.
Showers will likely continue though the overnight period.
Highs today will be upper 70s-lower 80s, which is right around
climatology though it will be humid; followed by lows in the
60s tonight.
By Monday morning a secondary low will become well defined off
the east coast and the sfc low that brought the warm front
across the region on Sunday will start to weaken. The overall
system then will become stacked and the low will just become
washed out over the region. While it does this, there will still
be a chance for showers and thunderstorms over the region as
cool air aloft, steep lapse rates makes a great environment for
this to occur. Temps Monday will vary greatly depending on
east/west of I-81. I-81 and west will rise into the mid/upper
70s, while I-81 and east will mostly be in the 60s and struggle
to reach the 70s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
4 pm update...
Main concerns in the short term are focused around the exiting
upper short wave and inverted surface trough ewd and dissipating
showers and storms from west to east Monday night/Tuesday
morning...then a dry period through Wednesday, with only a
slight chance of a shower or weak storm Wed afternoon.
The upper trough axis will be directly overhead Monday night,
along with an area of colder temperatures aloft capable of
producing steep lapse rates and interacting with the low level
forcing from an inverted trough to produce scattered rain
showers and isolated t-storms. Deep layer moisture will be
limited or slowly decreasing during this time, so convection
should have a hard time developing. Plus, with the loss of
daytime heating, most of the instability should be quickly
ramping down through the evening, and remain fairly stable in
the boundary layer through the night. May see a few lingering
showers Tuesday morning across the Catskills and Mohawk valley
area, but the overall trend should be to dry out.
Weather conditions should remain dry Tue night and Wed morning
with the threat of valley fog the only concern. Will see a ridge
of high pressure build across the region on Wed, and most of the
day should be quiet, with sunny skies in the morning and diurnal
cumulus in the afternoon, along with a few showers popping.
Highs will top out in the upper 60s and 70s on Tue and Wed, with
overnight lows in the 50s and lower 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
400 pm update...
Not much change in the long term with a cold front still
expected to move across the region Thursday and early Friday
with more showers and storms possible. Behind the front going
into the weekend conditions will dry out and remain quiet most
of the time with day time highs in the 70s and lower 80s...and
overnight lows in the 50s and 60s.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
A surface low will stall over the region and create and
environment conducive for VFR TSRA for most of the TAF period.
ATTM most of the sites are VFR, expect TAF sites to become
MVFR/fuel alternate shortly after issuance and KSYR, KELM, and
KBGM will likely see IFR flight conditions tonight. Showers are
expected to become widespread across the region late tonight and
linger through much of the day tomorrow. Taf sites may become
VFR at the end of period.
Winds will be light and variable through 12Z Mon, then become
southerly around 5 to 10 knots.
Outlook...
Monday & Tuesday ...Periodic restrictions in showers and thunderstorms.
Wednesday...Mainly VFR.
Thursday & Friday...Chance of showers-storms with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Monday morning for PAZ038>040-043-
044-047-048-072.
NY...Flash Flood Watch through Monday morning for NYZ024-025-
044>046-055>057-062.
&&
SYNOPSIS...MDP
NEAR TERM...KAH/MLJ
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...KAHHazardous weather outlook, Jul 23, 2:29 PM EST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
329 PM EDT Sun Jul 23 2017
NYZ024-025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-241930-
Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
329 PM EDT Sun Jul 23 2017
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Additional storms are expected in the area Monday, with locally
heavy rainfall and gusty winds possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NYZ009-015>018-022-023-036-037-241930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Madison-Southern Oneida-
329 PM EDT Sun Jul 23 2017
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
...Isolated Severe Thunderstorms and Flash Flooding possible...
Showers and thunderstorms are expected to develop this event across
central NY. Some of these storms could produce localized heavy
rainfall. Isolated flash flooding is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional storms are expected in the area Monday, with locally
heavy rainfall and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jul 23, 5:45 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
645 PM EDT SUN JUL 23 2017
NYZ023>025-232315-
Chemung NY-Schuyler NY-Tompkins NY-
645 PM EDT SUN JUL 23 2017
...STRONG THUNDERSTORM WILL AFFECT...SCHUYLER...NORTHEASTERN CHEMUNG
AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL 715 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reading Center, or near Watkins Glen, moving east at 25 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Newfield, Watkins Glen, Catharine, Montour Falls, Odessa, Cayuta,
Burdett, Millport, Reading Center and Alpine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4246 7698 4246 7689 4248 7690 4250 7690
4240 7651 4218 7663 4235 7706
TIME...MOT...LOC 2245Z 290DEG 23KT 4241 7693
RRMSpecial weather statement, Jul 23, 5:55 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
655 PM EDT SUN JUL 23 2017
NYZ025-232345-
Tompkins NY-
655 PM EDT SUN JUL 23 2017
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL TOMPKINS COUNTY UNTIL
745 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ithaca, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Lansing, Enfield, Danby, Caroline,
South Danby, Slaterville Spgs and Taughannock Falls.
LAT...LON 4258 7657 4246 7625 4241 7625 4240 7630
4238 7630 4238 7628 4231 7634 4232 7635
4232 7641 4226 7642 4226 7646 4243 7669
TIME...MOT...LOC 2255Z 303DEG 10KT 4247 7656
DJPSpecial weather statement, Jul 23, 6:15 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
715 PM EDT SUN JUL 23 2017
NYZ023>025-055-240000-
Chemung NY-Schuyler NY-Tioga NY-Tompkins NY-
715 PM EDT SUN JUL 23 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SCHUYLER...
NORTHEASTERN CHEMUNG...WEST CENTRAL TIOGA AND SOUTHWESTERN TOMPKINS
COUNTIES UNTIL 800 PM EDT...
At 715 PM EDT, Doppler radar was tracking a strong thunderstorm over
Catharine, or near Odessa, moving southeast at 25 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Newfield, Erin, Catharine, Montour Falls, Candor, Spencer, Odessa,
Cayuta, Van Etten and Millport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4243 7678 4228 7628 4207 7651 4229 7688
TIME...MOT...LOC 2315Z 300DEG 23KT 4232 7675
RRM
Special weather statement, Jul 23, 6:57 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
757 PM EDT SUN JUL 23 2017
NYZ025-044-055-056-240030-
Cortland NY-Tioga NY-Broome NY-Tompkins NY-
757 PM EDT SUN JUL 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WEST CENTRAL
BROOME...SOUTHWESTERN CORTLAND...TIOGA AND SOUTHEASTERN TOMPKINS
COUNTIES UNTIL 830 PM EDT...
At 756 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caroline to near Lockwood. Movement was
southeast at 30 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Endicott, Maine, Owego, Caroline, Nanticoke, Berkshire, Richford,
Newark Valley, Harford and Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4249 7626 4223 7587 4200 7621 4200 7641
4217 7653
TIME...MOT...LOC 2356Z 327DEG 25KT 4237 7626 4214 7648
RRMSpecial weather statement, Jul 23, 7:28 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
828 PM EDT SUN JUL 23 2017
NYZ055-056-240100-
Tioga NY-Broome NY-
828 PM EDT SUN JUL 23 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND
SOUTHEASTERN TIOGA COUNTIES UNTIL 900 PM EDT...
At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newark Valley, or near Nws Binghamton, moving southeast at 20 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Maine, Owego, Nanticoke,
Port Dickinson, Nws Binghamton and Chenango Forks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7600 4212 7627 4232 7607 4221 7570
TIME...MOT...LOC 0028Z 301DEG 19KT 4221 7611
RRM
Local storm report, Jul 23, 9:35 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1035 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HEAVY RAIN BINGHAMTON 42.10N 75.91W
07/23/2017 M3.05 INCH BROOME NY FACEBOOK
&&
JML